October 11, 2007
Makers of infants' nonprescription cough and cold products are voluntarily recalling certain medicines in the United States because of the danger of overdose.
The Consumer Healthcare Products Association says data shows that when the medicines are misused, it can lead to overdose, especially in children under 2 years old.
A spokeswoman for CHPA says makers of over-the-counter medicines, said overdoses have led to death and serious injury in rare instances, but stressed that the medications are safe when used as directed.
FDA reviewers have recommended that over-the-counter cough and cold medicines that contain decongestants and antihistamines should come with new instructions saying they are not recommended for very young children.
The FDA has not made a final decision on whether to change the warnings or instructions for use on the widely used drugs.
Questions have been raised for more than a year about the safety of the use of nonprescription cough and cold products in children and whether the benefits justify any potential risks, especially in children under 2 years of age.
Many say there is little evidence that these medicines are effective in such young children anyway and are calling for mandatory warning labels that say the medicines should not be used in children under 2 years of age.
Medicines that are being recalled from the U.S. market include:
Concentrated Infants' TYLENOL Drops Plus Cold; Concentrated Infants' TYLENOL Drops Plus Cold & Cough; PEDIACARE Infant Drops Decongestant (PSE); PEDIACARE Infant Drops Decongestant & Cough (PSE); PEDIACARE Infant Dropper Decongestant (PE); PEDIACARE Infant Dropper Long-Acting Cough; PEDIACARE Infant Dropper Decongestant & Cough (PE) products; Dimetapp Decongestant Plus Cough Infant Drops; Demetapp Decongestant Infant Drops; Little Colds Decongestant Plus Cough; Little Colds Multi-Symptom Cold Formula; Robitussin Infant Cough DM Drops; Triaminic Infant & Toddler Thin Strips Decongestant and Triaminic Infant & Toddler Thin Strips Decongestant Plus Cough.